Statistics and Computing

, Volume 27, Issue 2, pp 483–500 | Cite as

Rank-based estimation for semiparametric accelerated failure time model under length-biased sampling

  • Sy Han Chiou
  • Gongjun XuEmail author


Length-biased sampling appears in many observational studies, including epidemiological studies, labor economics and cancer screening trials. To accommodate sampling bias, which can lead to substantial estimation bias if ignored, we propose a class of doubly-weighted rank-based estimating equations under the accelerated failure time model. The general weighting structures considered in our estimating equations allow great flexibility and include many existing methods as special cases. Different approaches for constructing estimating equations are investigated, and the estimators are shown to be consistent and asymptotically normal. Moreover, we propose efficient computational procedures to solve the estimating equations and to estimate the variances of the estimators. Simulation studies show that the proposed estimators outperform the existing estimators. Moreover, real data from a dementia study and a Spanish unemployment duration study are analyzed to illustrate the proposed method.


Doubly-weighted estimating equation Induced smoothing  Resampling Length-biased sampling 



The authors are grateful to the editors and the reviewers for their helpful comments. The authors appreciate Professors Ian McDowell, Masoud Asgharian and Christina Wolfson for sharing the Canadian Study of Health and Aging data, and Professor Jacobo de Uña-Álvarez for providing the Spanish unemployment data set.


  1. Andersen, P.K., Borgan, Ø., Gill, R.D., Keiding, N.: Statistical Models Based on Counting Processes. Springer, New York (1993)CrossRefzbMATHGoogle Scholar
  2. Asgharian, M., M’Lan, C.E., Wolfson, D.B.: Length-biased sampling with right censoring: an unconditional approach. J. Am. Stat. Assoc. 97, 201–209 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Asgharian, M., Wolfson, D.B.: Asymptotic behavior of the unconditional NPMLE of the length-biased survivor function from right censored prevalent cohort data. Ann. Stat. 33, 2109–2131 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Brown, B.M., Wang, Y.-G.: Standard errors and covariance matrices for smoothed rank estimators. Biometrika 92, 149–158 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Brown, B.M., Wang, Y.-G.: Induced smoothing for rank regression with censored survival times. Stat. Med. 26, 828–836 (2007)MathSciNetCrossRefGoogle Scholar
  6. Cheng, S.C., Wei, L.J., Ying, Z.: Analysis of transformation models with censored data. Biometrika 82, 835–845 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Cheng, Y.-J., Huang, C.-Y.: Combined estimating equation approaches for semiparametric transformation models with length-biased survival data. Biometrics 70, 608–618 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. Chiou, S.H., Kang, S., Yan, J.: Fast accelerated failure time modeling for case-cohort data. Stat. Comput. 24, 559–568 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  9. de Uña Álvarez, J., Otero-Giráldez, M.S., Álvarez Llorente, G.: Estimation under length-bias and right-censoring: an application to unemployment duration analysis for married women. J. Appl. Stat. 30, 283–291 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. de Uña-Álvarez, J., Iglesias-Pérez, M.C.: Nonparametric estimation of a conditional distribution from length-biased data. Ann. Inst. Stat. Math. 62, 323–341 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Fygenson, M., Ritov, Y.: Monotone estimating equations for censored data. Ann. Stat. 22, 732–746 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Harrington, D.P., Fleming, T.R.: A class of rank test procedures for censored survival data. Biometrika 69, 133–143 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Helsen, K., Schmittlein, D.C.: Analyzing duration times in marketing: evidence for the effectiveness of hazard rate models. Market. Sci. 12, 395–414 (1993)CrossRefGoogle Scholar
  14. Huang, C.-Y., Qin, J.: Composite partial likelihood estimation under length-biased sampling, with application to a prevalent cohort study of dementia. J. Am. Stat. Assoc. 107, 946–957 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Jin, Z., Lin, D.Y., Wei, L.J., Ying, Z.: Rank-based inference for the accelerated failure time model. Biometrika 90, 341–353 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Johnson, L.M., Strawderman, R.L.: Induced smoothing for the semiparametric accelerated failure time model: asymptotics and extensions to clustered data. Biometrika 96, 577–590 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Lai, T.L., Ying, Z.: Rank regression methods for left-truncated and right-censored data. Ann. Stat. 19, 531–556 (1991)Google Scholar
  18. Lancaster, T.: The Econometric Analysis of Transition Data. Cambridge University Press, Cambridge (1990)zbMATHGoogle Scholar
  19. Lin, Y., Chen, K.: Efficient estimation of the censored linear regression model. Biometrika 100, 525–530 (2013)Google Scholar
  20. Nan, B., Kalbfleisch, J.D., Yu, M.: Asymptotic theory for the semiparametric accelerated failure time model with missing data. Ann. Stat. 37, 2351–2376 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Ning, J., Qin, J., Shen, Y.: Semiparametric accelerated failure time model for length-biased data with application to dementia study. Stat. Sin. 24, 313–333 (2014)zbMATHGoogle Scholar
  22. Prentice, R.L.: Linear rank tests with right censored dat. Biometrika 65, 167–180 (1978)Google Scholar
  23. Qin, J., Shen, Y.: Statistical methods for analyzing right-censored length-biased data under Cox model. Biometrics 66, 382–391 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Shen, Y., Ning, J., Qin, J.: Analyzing length-biased data with semiparametric transformation and accelerated failure time models. J. Am. Stat. Assoc. 104, 1192–1202 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Tsai, W.Y.: Pseudo-partial likelihood for proportional hazards models with biased-sampling data. Biometrika 96, 601–615 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Tsiatis, A.A.: Estimating regression parameters using linear rank tests for censored data. Ann. Stat. 18, 354–372 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Turnbull, B.W.: The empirical distribution function with arbitrarily grouped, censored and truncated data. J. R. Stat. Soc. Ser. B Methodol. 38, 290–295 (1976)MathSciNetzbMATHGoogle Scholar
  28. Varadhan, R., Gilbert, P.: BB: an R package for solving a large system of nonlinear equations and for optimizing a high-dimensional nonlinear objective function. J. Stat. Softw. 32, 1–26 (2009)CrossRefGoogle Scholar
  29. Vardi, Y.: Nonparametric estimation in the presence of length bias. Ann. Stat. 10, 616–620 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Vardi, Y.: Multiplicative censoring, renewal processes, deconvolution and decreasing density: nonparametric estimation. Biometrika 76, 751–761 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  31. Wang, H.J., Wang, L.: Quantile regression analysis of length-biased survival data. Stat 3, 31–47 (2014)CrossRefGoogle Scholar
  32. Wang, M.-C.: Nonparametric estimation from cross-sectional survival data. J. Am. Stat. Assoc. 86, 130–143 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  33. Wang, M.-C.: Hazards regression analysis for length-biased data. Biometrika 83, 343–354 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  34. Wolfson, C., Wolfson, D.B., Asgharian, M., M’Lan, C.E., Østbye, T., Rockwood, K., Hogan, D.F.: A reevaluation of the duration of survival after the onset of dementia. N. Engl. J. Med. 344, 1111–1116 (2001)CrossRefGoogle Scholar
  35. Ying, Z.: A large sample study of rank estimation for censored regression data. Ann. Stat. 21, 76–99 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  36. Zelen, M., Feinleib, M.: On the theory of screening for chronic diseases. Biometrika 56, 601–614 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  37. Zeng, D., Lin, D.: Efficient estimation for the accelerated failure time model. J. Am. Stat. Assoc. 102, 1387–1396 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  38. Zeng, D., Lin, D.Y.: Efficient resampling methods for nonsmooth estimating functions. Biostatistics 9, 355–363 (2008)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of BiotatisticsHarvard School of Public HealthBostonUSA
  2. 2.School of StatisticsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations